National Empowerment Center - Articles
Over the years I have watched many of my friends develop movement disorders as a result of taking psychiatric medications. The disorders are called tardive dykinesia and tardive dystonia (TD). These disorders can be disfiguring and disabling. For instance:
Many of my friends have been told that these movement disorders are "minor," "merely cosmetic," and that they should simply "learn to live with it." However, as one friend said to me, "I wonder if my psychiatrist would say it was 'minor' if he had to go out in public with his tongue involuntarily protruding out of his mouth every few minutes!" Indeed, tardive dyskinesia and tardive dystonia are not "minor" or "merely cosmetic problems" for those who suffer from them. In this article I will present what I have learned about these disorders and where you can turn for help.
What causes tardive dyskinesia and tardive dystonia?
The exact ways in which psychiatric medications cause tardive dyskinesia and tardive dystonia is still under debate. However, there is no doubt that traditional anti-psychotic drugs cause these disorders in some people who use them. Examples of medications which cause these movement disorders include Thorazine, Stelazine, Haldol, and Prolixin. The relatively new drug Zyprexa (Olanzapine) has been found to cause TD. The risk of TD and other movement disorders cannot be ruled out for people using Risperdal (risperidone). At this time no cases of tardive dyskinesia have been reported for people using Clozaril (clozapine).
Who will get tardive dyskinesia and tardive dystonia?Although the statistics vary somewhat, there is no doubt that a significant percentage of people who use neuroleptic or "anti-psychotic" medications will develop a movement disorder caused by those medications. Some studies estimate there are already 250,000-400,000 people in the United States who have tardive dyskinesia. Different studies quote different rates of tardive dyskinesia ranging from 15%-20% for people using the drugs for more than three years, to as much as 40%-70% of elderly people with long term use. The rates at which tardive dystonia occurs has not been reliably established.
These statistics tell us that although many people do develop movement disorders as a result of using psychiatric medications, some people do not. Unfortunately there is no way to predict who will and will not develop TD. What seems certain is this: the longer we use certain neuroleptic or antipsychotic medications, the greater our chance of developing tardive dyskinesia and/or tardive dystonia.
What is tardive dyskinesia?
Tardive dyskinesia is a movement disorder. The word tardive means delayed or late developing and refers to the observation that this disorder begins, not right away, but after months or years of medication use. The word dyskinesia means "abnormal movements." Tardive dyskinesia is a broad term meaning "late developing abnormal movements."
What does tardive dyskinesia look like?
There are many types of abnormal movements associated with tardive dyskinesia. These include involuntary lip smacking, blinking, raising eyebrows, tongue twitching and protrusion, toe tapping, and jerking, repetitive, involuntary motions of the fingers, hands, arms, legs, and/or torso. Sometimes the movements are very slight and barely noticeable to an outside observer. Sometimes the movement disorder is severe and disabling. All of the abnormal movements are involuntary-i.e., they happen even when you don't want them to happen. These movements usually stop during sleep but can get much worse when you are anxious or under stress.
What is tardive dystonia?
Dystonia is also a movement disorder. It is a term used to describe involuntary, and usually painful, spasms and muscle contractions that can induce abnormal movements and postures. These dystonic spasms can affect specific parts of the body such as the muscles around the eyes or in the neck. Sometimes larger regions of the body are affected, such as the legs or arms. In some people the dystonic spasms can affect the whole body. A person with tardive dystonia may have one or more types of abnormal movements.Tardive dystonia and tardive dyskinesia are not the same. Generally speaking, people with tardive dyskinesia have abnormal movements that are rapid, brief, jerky, discrete, and stereotyped. People with tardive dystonia have abnormal movements that are slower, painful, and twisting, and force parts of the body into unnatural postures. Of course, there are areas where the two disorders seem to overlap. It is also possible to have both tardive dyskinesia and tardive dystonia at the same time.
What does tardive dystonia look like?
Tardive dystonia can take many forms. It can affect the muscles around the eye causing the eyelid(s) to contract. This is called blepharospasm and in some cases can actually render a person blind during prolonged contractions when the eyelids will not open. Another type of dystonia is called spasmatic torticollis and involves the prolonged contraction of the muscles of the neck causing the head to be pulled down in abnormal postures. This is usually quite painful.
Diurnal bruxism has been reported in the literature and involves a person grinding his or her teeth while awake (but not when sleeping). The grinding is due to forceful, rhythmic contractions of the muscles in the jaw. Some types of dystonia affect the muscles involved with breathing and/or speaking (dysphonia). In this type, a person's voice may sound perfectly normal and then suddenly sound strangled, as if he or she is running out of air while trying to finish a sentence. In ballismus, a person's arm or leg may involuntarily fling out, away from the body. Sometimes this movement disorder is misinterpreted as aggression when it goes undiagnosed.
How do I know if I have TD?
You know your own body best. Look in the mirror. Do you notice any unusual movement of your mouth, tongue, eyebrows, eyelids, arms, legs, or fingers? If you notice these movements, check whether you can control them or if they happen involuntarily. Make a note of how often these movements happen and when you first noticed them. Then talk with your psychiatrist about your observations. If you are not satisfied with the answer you get, seek a second opinion. Studies have found that tardive dyskinesia is unrecognized and under-diagnosed by doctors so a second opinion is usually a good idea.
Sometimes the presence of tardive dyskinesia and tardive dystonia can be covered up or "masked" by the very drugs which cause the disorders. Thus you may have TD and not know it because the abnormal movements are suppressed by the medications you are taking. Discuss this possibility with your doctor. Some people insist on taking a "drug holiday" or drug reduction on a yearly basis to see if the symptoms of TD emerge when doses are lowered or the drug is discontinued.
At this time there is no established medical cure. The good news is that sometimes tardive dyskinesia and dystonia appear and then gradually disappear all on their own. Sometimes the movement disorders go away when you stop taking the medications that cause them. Be sure to discuss all options with your doctor.
Although there are no established cures, there are treatments which have brought relief to some people. Some of the treatment options include the following:
As I gathered information for this article, people with tardive dyskinesia and tardive dystonia said they felt it was wise to seek specialized medical treatment for these movement disorders. They found that psychiatrists were not always the best doctors to turn to for treatment of TD. They recommended going to movement disorder clinics where the expertise of neurologists, occupational therapists and physiotherapists is available. Most of these centers accept Medicaid. Information about how to find a movement disorders clinic near you is given below.
What can I do?
If you have tardive dyskinesia or tardive dystonia, the most important thing you can do is to learn more about your movement disorder. It is vital for you to know as much as possible in order to become a full partner in planning for your treatment, support, and wellness needs. You may also experience the desire to talk to other people who have the experience of living with TD. Information and other ideas for support are given below:
In closing, I would like to note that as I gathered information for this article I was struck by how much organized support is available to people with movement disorders that are inherited or that are caused by infection, structural damage, etc. Comparatively little information and support is available to people with TD caused by psychiatric medications. This is unacceptable. The rate at which people around the world are developing tardive dyskinesia and tardive dystonia is reaching epidemic proportions. And the picture does not seem to be getting much better. Each month reports are emerging about new disorders caused by psychiatric medications, such as tardive pain, tardive akathisia, and tardive.
Copyright © 2013, National Empowerment Center, Inc. All rights reserved